Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 224, NWS Twin Cities, MN

July 19, 2008Dunn County, Eau Claire County, Pepin County, Wisconsin

NWS Twin Cities, MN issued this severe thunderstorm warning at Jul 19, 2008, 5:57 PM CDT for Dunn County, Eau Claire County, Pepin County, Wisconsin. It was in force for 23 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 19, 2008, 5:57 PM CDT (22:57 UTC)
Expired
Jul 19, 2008, 6:20 PM CDT
In force
23 min
Issued by
NWS Twin Cities, MN
Area
Storm-based polygon

Counties Dunn County, WI, Eau Claire County, WI, Pepin County, WI

The radar

The La Crosse radar (KARX), 92 km from the middle of the area, began a volume at 22:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 19, 6:20 PM CDTTSTM WND DMG1 S Foster, WITREE DOWN BLOCKING ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 23 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 19, 2:28 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 11.0 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2008-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2008-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1477 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
95 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KMPX 192257
SVRMPX
WIC033-035-091-200000-
/O.NEW.KMPX.SV.W.0224.080719T2257Z-080720T0000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
557 PM CDT SAT JUL 19 2008

THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN DUNN COUNTY IN WEST CENTRAL WISCONSIN...
  SOUTHERN EAU CLAIRE COUNTY IN WEST CENTRAL WISCONSIN...
  NORTHEASTERN PEPIN COUNTY IN WEST CENTRAL WISCONSIN...

* UNTIL 700 PM CDT

* AT 552 PM CDT...RADAR INDICATED A SEVERE THUNDERSTORM...CAPABLE OF
  PRODUCING PENNY SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH. 
  THIS STORM WAS LOCATED 21 MILES WEST OF BRACKETT...OR ABOUT 10
  MILES NORTHEAST OF DURAND...AND MOVING EAST AT 32 MPH.

* SOME LOCATIONS INCLUDE...
  BRACKETT...
  AUGUSTA...
  FAIRCHILD...

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DAMAGING WINDS AND LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS. FREQUENT LIGHTNING HAS ALSO BEEN
OBSERVED WITH THIS THUNDERSTORM.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE
SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT SATURDAY EVENING
FOR SOUTHEASTERN MINNESOTA AND NORTHWESTERN WISCONSIN.

LAT...LON 4458 9092 4458 9179 4461 9197 4480 9167
      4470 9090
TIME...MOT...LOC 2257Z 281DEG 27KT 4469 9173

$$

LS
1 follow-up statement
000 
WWUS53 KMPX 192320
SVSMPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
620 PM CDT SAT JUL 19 2008

WIC033-035-091-192330-
/O.CAN.KMPX.SV.W.0224.000000T0000Z-080720T0000Z/
DUNN WI-EAU CLAIRE WI-PEPIN WI-
620 PM CDT SAT JUL 19 2008

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN PEPIN...SOUTHERN
EAU CLAIRE  AND SOUTHEASTERN DUNN COUNTIES IN WEST CENTRAL WISCONSIN
IS CANCELLED...

RADAR INDICATED THAT THE SEVERE STORM HAD WEAKENED OR MOVED OUT OF
THE WARNED AREA. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN
CANCELLED.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT SATURDAY EVENING
FOR SOUTHEASTERN MINNESOTA AND NORTHWESTERN WISCONSIN.

LAT...LON 4458 9092 4458 9179 4461 9197 4480 9167
      4470 9090
TIME...MOT...LOC 2320Z 281DEG 27KT 4466 9149

$$

LS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 3:35 PM CDT, 2 hours 22 minutes earlier.

Area forecast discussion, Jul 19, 3:35 PM CDT, 2 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
335 PM CDT SAT JUL 19 2008

.DISCUSSION...

DISCUSSION WILL BE RATHER BRIEF WITH SEVERE WX IN PROGRESS.
SURFACE BOUNDARY PULLED A BIT FARTHER NORTH THAN EARLIER EXPECTED
AND NOW LIES FROM N OF TWIN CITIES TO ARND RWF. HAVE BEEN SEVERAL
TORNADIC STORMS IN EC MN JUST N OF SURFACE BOUNDARY AS WEAK
CIRCULATION APPARENT ON VISIBLE SATL IMAGERY MOVED INTO AREA.
OTHER STRONG STORMS NOW FIRING INTO SC MN NEAR SURFACE BOUNDARY
AND APPREAR TO BE GETTING SOME HELP FROM TAIL END OF SHORTWAVE
PASSING INTO W MN.

AFTER STORMS WIND DOWN WILL BE SOME POTENTIAL OF FOG IN CNTRL MN
LT TNGHT AS WEAK RIDGING MOVES IN. THAT AREA WAS UNDER CLDS AND
RAIN THRU MUCH OF DAY.

SURFACE FRONT WILL DROP INTO IOWA OVERNIGHT. MAY SEE A FEW SHWRS
OR TSTMS AGAIN SUNDAY AFTN/NITE AS UPPER TROF DROPS OUT OF MB/OT.

SHUD THEN SEE A FEW DRY DAYS MONDAY THRU WEDNESDAY AS RIDGE AS
FLOW BECOME MORE AMPLIFIED AND RIDGING DEVELOPS IN N PLAINS.

&&

.AVIATION.../18Z TAF ISSUANCE/
SHOWERS AND THUNDERSTORMS ARE EXPECTED TO RE-DEVELOP THIS
AFTERNOON ACROSS MUCH OF CENTRAL AND SOUTH CENTRAL MN AND WEST
CENTRAL WISCONSIN. ACTIVITY ASSOCIATED WITH VORT MAX OVER CENTRAL
MN WILL CONTINUE TO GRADUALLY SHIFT NORTH OF THE TAF SITES THIS
AFTERNOON...BUT ANOTHER SHORTWAVE OVER EASTERN SOUTH DAKOTA AND A
WARM FRONT ALONG THE MN/IA BORDER WILL PROVIDE THE FOCI FOR
ADDITIONAL TS DEVELOPMENT. EXPECT THE TS ACTIVITY /DEVELOPING AT
18Z/ TO BLOSSOM AND EXPAND ACROSS SOUTH CENTRAL AND CENTRAL MN
THIS AFTERNOON...AFFECTING KRWF TO KEAU...WHERE RESTRICTIONS
SHOULD GENERALLY BE OF THE MVFR CATEGORY. ACTIVITY SHOULD BE MORE
SCATTERED IN NATURE AT KAXN/KSTC/KMSP/KRNH...ALTHOUGH BRIEF
DEGRADATIONS INTO THE MVFR CATEGORY WILL ALSO BE POSSIBLE. SHOWERS
AND THUNDERSTORMS SHOULD TAPER OFF BY MIDNIGHT FOR THE MOST
PART...WITH THE NEXT CONCERN ON FOG DEVELOPMENT OVERNIGHT.
CLEARING SKIES...LIGHT WINDS...AND RESIDUAL GROUND MOISTURE MAY
LEAD TO FOG FORMATION...ESPECIALLY AT KAXN AND KRWF.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

BAP/LS
Hazardous weather outlook, Jul 19, 11:23 AM CDT, 6 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1123 AM CDT SAT JUL 19 2008

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
201200-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
1123 AM CDT SAT JUL 19 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON
ACROSS THE OUTLOOK AREA. A FEW OF THESE THUNDERSTORMS MAY BECOME
SEVERE...MAINLY SOUTH OF A MONTEVIDEO...TO LAKEVILLE...TO EAU
CLAIRE WISCONSIN LINE...BETWEEN 2 PM AND 8 PM. THE PRIMARY
THREATS FROM ANY SEVERE STORMS THAT DEVELOP WOULD BE LARGE HAIL
AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ADDITIONAL THUNDERSTORMS ARE POSSIBLE ON SUNDAY AND SUNDAY
NIGHT...AND AGAIN NEXT THURSDAY. THERE IS A SLIGHT RISK OF SEVERE
THUNDERSTORMS ON SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON ACROSS
PORTIONS OF CENTRAL AND SOUTH CENTRAL MINNESOTA...MAINLY SOUTH OF
A MONTEVIDEO TO LAKEVILLE TO EAU CLAIRE WISCONSIN LINE.

LS

In the hours before

Local storm report, Jul 19, 4:30 PM CDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
430 PM CDT SAT JUL 19 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0348 PM     TSTM WND DMG     3 NNW FOREST LAKE       45.32N 93.01W
07/19/2008                   CHISAGO            MN   AMATEUR RADIO

            4 TO 5 INCH BRANCHES DOWN AT KETTLE RIVER BLVD IN
            COLUMBUS TWP.

&&

MKM
Local storm report, Jul 19, 4:41 PM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
441 PM CDT SAT JUL 19 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0434 PM     HAIL             4 S ROBERTS             44.93N 92.55W
07/19/2008  M0.75 INCH       ST. CROIX          WI   AMATEUR RADIO

&&

MKM
Local storm report, Jul 19, 4:46 PM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
446 PM CDT SAT JUL 19 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     HAIL             4 SSW HAMMOND           44.93N 92.47W
07/19/2008  M1.00 INCH       ST. CROIX          WI   TRAINED SPOTTER

            1/2 MILE WEST OF INTERSECTION OF CO RD N AND T.

&&

MKM
Local storm report, Jul 19, 4:53 PM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
453 PM CDT SAT JUL 19 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0447 PM     HAIL             BALDWIN                 44.96N 92.37W
07/19/2008  M0.75 INCH       ST. CROIX          WI   TRAINED SPOTTER

&&

MKM
Local storm report, Jul 19, 5:27 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
527 PM CDT SAT JUL 19 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     HAIL             MENOMONIE               44.89N 91.91W
07/19/2008  M0.75 INCH       DUNN               WI   LAW ENFORCEMENT

&&

MKM
Special weather statement, Jul 19, 5:35 PM CDT, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
535 PM CDT SAT JUL 19 2008

WIZ028-192330-
EAU CLAIRE-
535 PM CDT SAT JUL 19 2008

...SIGNIFICANT WEATHER ALERT FOR EAU CLAIRE COUNTY UNTIL 630 PM CDT...

AT 529 PM CDT...NATIONAL WEATHER SERVICE RADAR WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 3 MILES NORTH OF ALTOONA TO
10 MILES SOUTH OF ELK MOUND. THESE STORMS WERE MOVING SOUTHEAST AT 33
MPH.

PEA SIZE HAIL AND WINDS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS.

* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  ALTOONA.
  LUDINGTON.
  FOSTER.
  AUGUSTA.
  FAIRCHILD.
  INTERSTATE 94 IN EAU CLAIRE COUNTY.

RAINFALL AMOUNTS OF ONE TO TWO INCHES ARE POSSIBLE FROM THE
THUNDERSTORMS. THIS MAY RESULT IN BRIEF RUNOFF PROBLEMS AND PONDING OF
WATER ON AREA ROADWAYS.

A TORNADO WATCH REMAINS IN EFFECT FOR THE AREA. WARNINGS ARE POSSIBLE
IN THE NEXT SEVERAL HOURS.

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 4:25 PM CDTTornado WarningMPXSaint Croix35 min
Jul 19, 4:37 PM CDTSevere Thunderstorm WarningMPXDunn42 min
Jul 19, 5:05 PM CDTSevere Thunderstorm WarningMPXDunn, Pierce, Saint Croix55 min
Jul 19, 5:06 PM CDTSevere Thunderstorm WarningMPXChippewa54 min
Jul 19, 5:28 PM CDTSevere Thunderstorm WarningMPXPierce47 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.